California, 2009

High Wind in California, April 22, 2009

April 22, 2009 · NWS VEF · 1 event in 1 county or zone

Scattered strong showers developed under an upper low over the Mojave Desert on the 22nd. One shower produced high winds as it dissipated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Scattered strong showers developed under an upper low over the Mojave Desert on the 22nd. One shower produced high winds as it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 22, 8:35 AM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 22, 8:35 AM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT WED APR 22 2009

.SYNOPSIS...A WEAK DISTURBANCE WILL BRING A FEW CLOUDS TO THE AREA
TODAY WHILE TEMPERATURES REMAIN WELL ABOVE NORMAL. A STRONGER STORM
WILL THEN MOVE INTO THE DISTRICT BY FRIDAY RESULTING IN GUSTY WINDS
THURSDAY AND FRIDAY WITH TEMPERATURES DROPPING TO NEAR NORMAL BY
FRIDAY.
&&

.UPDATE...A WEAK UPPER LOW WAS LOCATED NEAR THE CHANNEL ISLANDS OF
CALIFORNIA THIS MORNING AND WAS CONTINUING TO MOVE EASTWARD PER
WATER VAPOR. SATELLITE SHOWS SOME CLOUDS DEVELOPING ACROSS THE
SOUTHERN GREAT BASIN IN WHAT LOOKS TO BE A DEFORMATION ZONE ACROSS
LINCOLN AND CENTRAL NYE COUNTIES. THE WRF SHOWS SOME MARGINAL
INSTABILITY IN THIS AREA AND IT IS POSSIBLE THAT AN ISOLATED TSTM
DEVELOPS HERE THIS AFTERNOON. THUS HAVE UPDATED THE GRIDS/ZONES TO
INTRODUCE SOME ADDITIONAL CLOUDS AND A SLIGHT CHANCE OF
THUNDERSTORMS FOR THIS AFTERNOON IN THIS AREA. MAIN THREAT WILL BE
FOR DRY LIGHTNING GIVEN THE MOISTURE PROFILE. ALSO TWEAKED UP CLOUDS
SOME IN NORTHWESTERN SAN BERNARDINO COUNTY. OTHERWISE IT LOOKS LIKE
ANOTHER VERY WARM DAY ACROSS THE AREA WITH SOME LOCALS NEAR RECORD
HIGHS. TONIGHT IT LOOKS LIKE LAS VEGAS HAS A VERY GOOD CHANCE OF
SETTING A RECORD HIGH MINIMUM TEMPERATURE AND THIS LOOKS TO HOLD FOR
THE REST OF THE METEOROLOGICAL DAY ON WEDNESDAY. ADDED A CLIMATE
SECTION BELOW WITH SPECIFIC NUMBERS. OTHERWISE NO CHANGES.
&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WIND EXPECTED THROUGH
LATE AFTERNOON THEN BECOMING SOUTH 8-10 KTS. SOUTH WIND INCREASES
THURSDAY MORNING WITH BREEZY CONDITIONS EXPECTED THURSDAY AFTERNOON
AS A STORM APPROACHES FROM THE PACIFIC NORTHWEST. SCT CIRRUS AND A
FEW CU OVER THE MTNS DURING THE DAYTIME HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WIND UNDER 10 KTS EXPECTED ACROSS THE
AREA THROUGH MID DAY TODAY. SOUTHERLY WINDS INCREASE LATER THIS
AFTERNOON WITH BREEZY TO LOCALLY WINDY CONDITIONS ON THURSDAY AS A
STORM APPROACHES FROM THE PACIFIC NORTHWEST. SCT CIRRUS AND A
FEW-SCT CU EXPECTED OVER THE MOUNTAINS THE NEXT 24 HRS AS A WEAK
SYSTEM PASSES SOUTH OF THE AREA.
&&

.SHORT TERM...A WEAK LOW MOVING THROUGH THE RIDGE LOCATED OVER THE
CWA TODAY WILL BRING A FEW CLOUDS TO THE AREA. HOWEVER...THE MAIN
CONCERN IS THAT INSTABILITY WILL BE ENOUGH TO PRODUCE AN ISOLATED
THUNDERSTORM OVER THE SOUTHERN SIERRA AND HAVE INCLUDED IN THE
FORECAST. WILL NEED TO MONITOR DURING THE DAY HOWEVER...AS NOT OUT
OF THE QUESTION THAT AN ISOLATED LIGHTNING STRIKE WILL BE SEEN OVER
THE NORTHERN MOUNTAINS...BUT AT THIS TIME CHANCES TO SLIGHT TO
MENTION IN THE FORECAST. WEAK LOW TO SHIFT EAST TODAY AS A TROUGH
DROPS INTO THE PACIFIC NORTHWEST BY 00Z THURSDAY RESULTING IN AN
INCREASE IN SOUTHWEST FLOW OVER THE CWA. TIGHTENING SURFACE
GRADIENTS/FLOW ALOFT TO PRODUCE INCREASED SURFACE WINDS THURSDAY
ACROSS MUCH OF THE CWA WITH LOW END ADVISORY LEVELS POSSIBLE IN THE
SOUTHWEST WIND PRONE AREAS. MODELS IN FAIRLY GOOD AGREEMENT THROUGH
12Z FRIDAY ON TIMING OF TROUGH DROPPING SOUTH INTO NEVADA BUT
DIVERGE BY 12Z SATURDAY AS THE EURO/NAM ARE TRENDING A LITTLE SLOWER
AND DEEPER THAN THE GFS. FOR NOW WILL TEND TOWARDS A
COMPROMISE...THUS BRINGING INCREASED MOISTURE ACROSS THE FAR
NORTHERN PART OF THE FORECAST AREA FRIDAY AND FRIDAY NIGHT FOR A
CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS. SOUTHWEST FLOW WILL ALSO
RESULT IN POSSIBLE WIND ADVISORIES ONCE AGAIN ON FRIDAY. TEMPS WILL
BE WELL ABOVE NORMAL AGAIN TODAY WITH NEAR RECORD READINGS IN SOME
AREAS...THEN COOL INTO FRIDAY AS TROUGH SHIFTS INTO THE AREA
RESULTING IN NEAR NORMAL READINGS BY FRIDAY AFTERNOON.

.LONG TERM...MODELS ARE CURRENTLY DEPICTING A COLD FRONT MOVING
THROUGH THE CWA SATURDAY WITH GUSTY SOUTHWEST WINDS AHEAD OF THE
FRONT FOLLOWED BY MUCH COOLER TEMPERATURES AND A SLIGHT CHANCE OF
SHOWERS BEHIND THE FRONT. STILL PREFER THE ECMWF SOLUTION AND THE
CURRENT FORECAST IS BASED ON THIS SCENARIO. AFTER FRONTAL PASSAGE
SATURDAY...THE AREA WILL REMAIN UNDER A NORTHERLY FLOW THROUGH
SUNDAY KEEPING TEMPERATURES BELOW NORMAL ALONG WITH A SLIGHT CHANCE
OF SHOWERS OVER THE NORTHERN AREAS OF THE CWA. THE 00Z ECMWF AND NOW
THE 06Z GFS ARE SHOWING A SECOND LOW DROPPING SOUTH LATE MONDAY.
THIS WILL ONCE AGAIN BRING BREEZY TO WINDY CONDITIONS BACK INTO THE
CWA MONDAY AFTERNOON AND TUESDAY FOLLOWED BY ANOTHER COOLING TREND
TUESDAY AND WEDNESDAY. THE ECMWF IS SHOWING A CUTOFF LOW OVER NEVADA
WEDNESDAY AND THURSDAY WHICH WOULD ALSO LEAD TO UNSETTLED WEATHER
AND CONTINUED COOL TEMPERATURES.
&&

.FIRE WEATHER...WINDS WILL INCREASE ACROSS THE AREA THURSDAY AS THE
TROUGH APPROACHES...RESULTING IN WIDESPREAD WIND GUSTS OVER 35 MPH.
IN ADDITION...THE AIR MASS WILL REMAIN QUITE DRY WITH MINIMUM
HUMIDITY VALUES BELOW 15 PERCENT IN MOST LOCATIONS. A FIRE WEATHER
WATCH REMAINS IN EFFECT FOR THURSDAY AFTERNOON FOR SOUTHERN NEVADA
AND NORTHWEST ARIZONA ALONG WITH THE CALIFORNIA SIDE OF THE COLORADO
RIVER VALLEY. GUSTY WINDS ALSO EXPECTED ON FRIDAY...RESULTING IN
POSSIBLE CRITICAL CONDITIONS ONCE AGAIN FRIDAY...BUT WILL HOLD OFF
ON ANY STATEMENTS ATTM.
&&

.CLIMATE...RECORD TEMPERATURES ARE POSSIBLE THIS AFTERNOON AND FOR
WARM LOW TEMPERATURES TOMORROW.

LOCATION         RECORD HIGH       RECORD HIGH
                  MAX 4/22          MIN 4/23
-------------------------------------------------------------------
LAS VEGAS         97/1939           63/2004
BISHOP            90/1949           54/1953
BARSTOW-DAGGETT   99/1949           65/1949
NEEDLES           102/1989          73/1997

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NVZ461>466.
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AZZ101-102.
CA...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR CAZ229.
&&

UPDATE...STACHELSKI
AVIATION...PIERCE
PREVIOUS...JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 22, 2:42 AM PST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 AM PDT WED APR 22 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-230000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
342 AM PDT WED APR 22 2009 /342 AM MST WED APR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM MOVING INTO THE AREA THURSDAY AND FRIDAY WILL
PRODUCE GUSTY SOUTHWEST WINDS BOTH DAYS. THESE WINDS MAY RESULT
IN WIND ADVISORIES BEING ISSUED AT A LATER TIME. A SECOND STORM
WILL ONCE AGAIN BRING BREEZY TO WINDY CONDITIONS TO THE AREA LATE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
April 22, 2:21 PM PST
Where
Western Mojave Desert forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A dissipating shower produced this gust at the Barstow-Daggett Airport (KDAG).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156516.